Entropy 2014, 16(6), 3207-3233; doi:10.3390/e16063207

On the Fisher Metric of Conditional Probability Polytopes

1,* email, 1email and 1,2,3email
Received: 31 March 2014; in revised form: 18 May 2014 / Accepted: 29 May 2014 / Published: 6 June 2014
(This article belongs to the Special Issue Information Geometry)
This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
Abstract: We consider three different approaches to define natural Riemannian metrics on polytopes of stochastic matrices. First, we define a natural class of stochastic maps between these polytopes and give a metric characterization of Chentsov type in terms of invariance with respect to these maps. Second, we consider the Fisher metric defined on arbitrary polytopes through their embeddings as exponential families in the probability simplex. We show that these metrics can also be characterized by an invariance principle with respect to morphisms of exponential families. Third, we consider the Fisher metric resulting from embedding the polytope of stochastic matrices in a simplex of joint distributions by specifying a marginal distribution. All three approaches result in slight variations of products of Fisher metrics. This is consistent with the nature of polytopes of stochastic matrices, which are Cartesian products of probability simplices. The first approach yields a scaled product of Fisher metrics; the second, a product of Fisher metrics; and the third, a product of Fisher metrics scaled by the marginal distribution.
Keywords: Fisher information metric; information geometry; convex support polytope; conditional model; Markov morphism; isometric embedding; natural gradient
PDF Full-text Download PDF Full-Text [354 KB, uploaded 6 June 2014 14:16 CEST]

Export to BibTeX |

MDPI and ACS Style

Montúfar, G.; Rauh, J.; Ay, N. On the Fisher Metric of Conditional Probability Polytopes. Entropy 2014, 16, 3207-3233.

AMA Style

Montúfar G, Rauh J, Ay N. On the Fisher Metric of Conditional Probability Polytopes. Entropy. 2014; 16(6):3207-3233.

Chicago/Turabian Style

Montúfar, Guido; Rauh, Johannes; Ay, Nihat. 2014. "On the Fisher Metric of Conditional Probability Polytopes." Entropy 16, no. 6: 3207-3233.

Entropy EISSN 1099-4300 Published by MDPI AG, Basel, Switzerland RSS E-Mail Table of Contents Alert